Alert archive / Louisiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Lake Charles, LA

May 23, 2007Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 23, 2007, 11:44 AM CDT for Vermilion Parish, Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2007, 11:44 AM CDT (16:44 UTC)
Expired
May 23, 2007, 12:45 PM CDT
In force
61 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 108 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 231644
SVRLCH
LAC113-231745-
/O.NEW.KLCH.SV.W.0039.070523T1644Z-070523T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1144 AM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN VERMILION PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF ABBEVILLE...

* UNTIL 1245 PM CDT

* AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ABBEVILLE...AND MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ERATH

LAT...LON 3006 9203 3012 9222 2986 9226 2985 9200

$$

MM
3 follow-up statements
000 
WWUS54 KLCH 231703
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CDT WED MAY 23 2007

LAC113-231745-
/O.CON.KLCH.SV.W.0039.000000T0000Z-070523T1745Z/
VERMILION LA-
1200 PM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHEASTERN VERMILION PARISH...

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ABBEVILLE...MOVING SOUTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ERATH 
AND HENRY. 

A SECOND THUNDERSTORM WITH THE POTENTIAL TO BECOME SEVERE WITH 
DAMAGING WINDS AND LARGE HAIL HAS DEVELOPED JUST NORTH OF KAPLIN. 
THIS THUNDERSTORM WAS ALSO MOVING SLOWLY SOUTH AT AROUND 5 MPH.

LAT...LON 3006 9203 3012 9222 2986 9226 2985 9200

$$

MM
000 
WWUS54 KLCH 231734
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1230 PM CDT WED MAY 23 2007

LAC113-231745-
/O.CON.KLCH.SV.W.0039.000000T0000Z-070523T1745Z/
VERMILION LA-
1230 PM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR CENTRAL VERMILION PARISH...

AT 1225 PM CDT...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH WERE NEAR NEAR 
KAPLAN AND GUEYDAN...SHOWING LITTLE MOVEMENT. THE SEVERE 
THUNDERSTORM NEAR ABBEVILLE HAD WEAKENED AND WAS CONSIDERED NO 
LONGER SEVERE.

NICKEL ZIZE HAIL HAS BEEN REPORTED IN KAPLAN. IF YOU ARE IN THE PATH 
OF THESE STORMS...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3005 9209 3006 9258 2977 9260 2981 9208

$$

MM
000 
WWUS54 KLCH 231750
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1247 PM CDT WED MAY 23 2007

LAC113-231757-
/O.EXP.KLCH.SV.W.0039.000000T0000Z-070523T1745Z/
VERMILION LA-
1247 PM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VERMILION PARISH HAS 
EXPIRED...

THE THUNDERSTORMS OVER CENTRAL VERMILION PARISH HAVE WEAKENED AND 
WERE NO LONGER CONSIDERED A SEVERE WEATHER THREAT. THIS ACTIVITY 
HOWEVER WILL CONTINUE TO PRODUCE EXTREME AMOUNTS OF DANGEROUS CLOUD 
TO GROUND LIGHTNING. REMAIN INDOORS AS THIS ACTIVITY PASSES THROUGH 
THE AREA.

LAT...LON 3005 9209 3006 9258 2977 9260 2981 9208

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:46 AM CDT, 58 minutes earlier.

Area forecast discussion, May 23, 10:46 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1046 AM CDT WED MAY 23 2007

I WILL TAKE A WAIT-AND-SEE ATTITUDE FOR THIS AFTERNOONS WEATHER IN
PARTICULAR, THE SHOWERS AND THUNDERSTORMS. THE RAIN CHANCES COMPUTED
FROM THE MOS PACKAGES ARE LOWER COMPARED TO 24 HOURS AGO.

A QUICK PERUSAL OF THE MORNING SOUNDING REVEALS SOME INFORMATION
THAT CONFLICTS WITH THE MOS SOLUTION. A 2 CELSIUS DEGREE ADVECTION
INVERSION IS FOUND AT 7800 FEET SEPARATING LIGHT AND UNSTABLE GULF
AIR BELOW FROM HEAVY AND STABLE CONTINENTAL AIR ABOVE. THIS VERTICAL
STACKING OF THE TWO AIR MASSES SUGGEST SIGNIFICANT INSTABILITY
(CAPES ARE APPROACHING 3000 J PER KG). STORMS CONTAINING HEAVY
RAINFALL ARE LIKELY, SEVERE WEATHER IS ALSO POSSIBLE.

AT PRESENT, SOME ROOF DAMAGE WAS REPORTED NEAR CATAHOULA A FEW
MINUTES AGO.

&&

.PREV DISCUSSION... /ISSUED 441 AM CDT WED MAY 23 2007/

DISCUSSION...UPPER LOW SPINNING OVER EAST CENTRAL LOUISIANA THIS
MORNING PROGGED TO SINK SOUTHWARD AND SHEAR OUR OVER THE NEXT 24
HRS OR SO. MOISTURE AXIS ASSOCIATED WITH THIS FEATURE WILL EXTEND
ROUGHLY FROM ALEXANDRIA TO LAFAYETTE TODAY...AND WILL CARRY
HIGHEST POPS IN THIS GENERAL AREA. HAVE UNDERCUT MOS TEMPERATURE
GUIDANCE ACROSS THE BOARD FOR THIS AFTERNOON GIVEN THE ANTICIPATED
CLOUD COVER AND OBSERVED HIGHS YESTERDAY.

DEEPEST MOISTURE WILL SHIFT TO THE WEST AND SOUTHWEST CWA FOR
THURSDAY...WHICH WILL PROVIDE YET ANOTHER OPPORTUNITY FOR ENHANCED
RAIN CHANCES BEFORE RELATIVELY DRIER AIR STARTS TO BACK INTO THE
AREA FRIDAY AS H7 RIDGE SINKS INTO THE MID ATLANTIC STATES. THIS
WILL YIELD A MOSTLY DRY WEEKEND...WITH SMALL RAIN CHANCES CONFINED
MAINLY TO EAST TEXAS...AND THE DIURNAL TEMPERATURE RANGE WIDENING
A BIT.

RIDGE WILL BEGIN TO PULL OFF TO THE EAST EARLY NEXT WEEK...AND IN
THE MEANTIME...H5 TROF IS PROGGED TO BE EMERGING FROM CENTRAL TX.
STILL SOME DIFFERENCES AMONGST THE MEDIUM TO LONG RANGE MODELS AS
TO HOW THIS FEATURE WILL EVOLVE...BUT THE WANING INFLUENCE OF THE
RIDGE WARRANTS SMALL POPS CREEPING UP A BIT EACH DAY NEXT WEEK.

AVIATION...SOME LIGHT RESTRICTIONS TO VISIBILITY THIS MORNING ALL
TERMINALS EXCEPT KBPT...WHERE LOW LEVEL CLOUD DECK HAS PREVENTED
TEMPERATURES FROM FALLING BELOW THE MID 70S. VISIBILITIES WILL
IMPROVE A COUPLE OF HRS AFTER SUNRISE...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED ONCE AGAIN TODAY.

MARINE...MODEST SOUTHEAST TO EAST FLOW IS EXPECTED TO PERSIST FOR
THE FORESEEABLE FUTURE...AS SFC HIGH PRESSURE DOMINATES THE
SOUTHEASTERN CONUS. MAY BE A FEW PERIODS OF SCEC CRITERIA HERE AND
THERE...BUT FOR THE MOST PART WINDS AND SEES LOOK TO STAY JUST
BELOW CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  82  69  82  66 /  40  20  40  20
KBPT  83  71  82  69 /  30  20  50  20
KAEX  81  66  84  64 /  50  20  30  20
KLFT  81  67  83  65 /  50  20  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 23, 5:50 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
550 AM CDT WED MAY 23 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-241100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
550 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA TODAY. SOME STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL...BUT NO ORGANIZED SEVERE
WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ABOVE NORMAL THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY...BEFORE
DRIER AIR BEGINS TO FILTER INTO THE REGION ON FRIDAY AND LINGER
INTO THE WEEKEND.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

13

In the hours before

Local storm report, May 23, 10:48 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1048 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     DOWNBURST        CATAHOULA               30.21N 91.71W
05/23/2007                   ST. MARTIN         LA   BROADCAST MEDIA

            ROOF DAMAGE TO A HOME AND A MOBILE HOME BLOWN OVER DUE TO
            THUNDERSTORM DOWNBURST WIND. REPORTED BY KLFY TV-10.

&&

JS
Local storm report, May 23, 11:26 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1126 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     HAIL             1 E ST. MARTINVILLE     30.12N 91.81W
05/23/2007  M1.00 INCH       ST. MARTIN         LA   PUBLIC

&&

MOGGED
Local storm report, May 23, 11:36 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1136 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     MARINE TSTM WIND 27 SW BURNS POINT       29.33N 91.88W
05/23/2007  M40 MPH          GMZ455             LA   PUBLIC

            OCCURRED ON PLATFORM IN SOUTH MARSH ISLAND BLOCK 236.
            RELAYED BY PLATFORM IN SOUTH MARSH ISLAND BLOCK 239

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:35 AM CDTSpecial Marine WarningLCH25 min
May 23, 11:03 AM CDTSevere Thunderstorm WarningLCHSaint Martin27 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.